Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 70, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2004, 9:10 PM EST for Brown County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2004, 9:10 PM EST (02:10 UTC)
- Expired
- May 30, 2004, 9:45 PM EST
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Brown County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 9:36 PM EST | TSTM WND DMG | 2 N Nashville, IN | COUNTY SHERIFF REPORTS TREE DOWN ON STATE ROAD 135 NORTH OF NASHVILLE WITH VERY HEAVY RAIN AND SCATTERED POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 6:55 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
653 WUUS53 KIND 310210 SVRIND INC013-310245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 908 PM EST SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 945 PM EST * AT 904 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 5 MILES EAST OF BLOOMINGTON...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NASHVILLE AROUND 920 PM EST A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3933 8639 3905 8637 3905 8612 3934 8613 $$ DRT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:05 PM EST, 7 hours 5 minutes earlier.
Area forecast discussion, May 30, 2:05 PM EST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 205 PM EST SUN MAY 30 2004 .DISCUSSION...DUE TO ONGOING SVR WX...DISCUSSION WL BE BRIEF. STG COLD CORE UPPR LO OVR THE NRN PLAINS WL SETTLE SEWD INTO THE GREAT LKS AND GRADU WEAKEN WITH TIME. SFC CDFNT XCTD TO PASS THRU THE AREA TONIGHT. IN THE NR TERM...CURRENT ACTVTY...INCLUDING SOME SUPERCELLS...DVLPG ALONG DIFFUSE WM FNT WHICH APPEARS TO BE OVR THE FAR SWRN CWA ATTM. ALSO...SQUALL LN DVLPG W OF THE MS RVR ASSOCIATED WITH CDFNT. CURRENT ACTVTY MAY TEND TO DRFT NEWD WITH WM FNT DURG THE REST OF AFT...BUT NOT SURE HOW FAR WM FNT WL GET AS IT HAS BEEN RELUCTANT TO MOV MUCH. MODELS SUGGEST SQUALL LN WL PASS THRU THE CWA SOMETIME IN THE 02Z-08Z TIME FRAME. SVR WX THREAT WL CONT UNTIL SQUALL LN PASSAGE. WT331 IN EFFECT TIL 00Z. WL ALSO CONT FLOOD WATCH AS WELL. IN THE LTR PDS...WL PUT CHC POPS OVR MAINLY THE NRN/CENTRAL ZONES DURG THE AFT/EVEN HRS ON MON AND TUES...AS COLD CORE UPPR LO IN THE VCNTY SUGGESTS PSBL INSTABILITY SHWRS. QUICK LOOK AT LO LVL THICKNESS PROGS SUGGEST RAISING THE MINS TONIGHT A BIT...OTHERWISE THE NUMBERS LOOK REASONABLE AT THIS PT. && .IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A SULLIVAN TO GREENSBURG LN TONIGHT. && JAS
Hazardous weather outlook, May 30, 5:41 AM EST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 541 AM EST SUN MAY 30 2004 INZ021-028>031-035>049-051>057-060>065-067>072-311100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 541 AM EST SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT AN UNSEASONABLY STRONG UPPER LEVEL STORM SYSTEM APPROACHES INDIANA TODAY. A WARM FRONT WILL MOVE NORTH ACROSS THE AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE LIKELY AHEAD AND ALONG THIS FRONT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES THE MAIN THREATS. AS THE WARM FRONT MOVES NORTH...MUCH OF CENTRAL INDIANA WILL BE IN THE WARM SECTOR OF THIS POWERFUL STORM SYSTEM. ONCE AGAIN THE THREAT FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES EXISTS WITH THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. LATER TONIGHT...AS THE COLD FRONT BEGINS TO PUSH EAST...A SQUALL LINE IS EXPECTED TO MOVE ACROSS THE STATE. THE MAIN THREAT WITH THIS LINE OF STORMS WILL BE DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO AND LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. BIELINSKI
In the hours before
Local storm report, May 30, 8:21 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
821 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM TORNADO SHELBURN 39.18N 87.40W
05/30/2004 SULLIVAN IN EMERGENCY MNGR
COUNTY EMERGENCY MANAGEMENT REPORTS TORNADO ON THE GROUND
IN SHELBURN.
&&
NIELDLocal storm report, May 30, 8:30 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0821 PM TORNADO DUGGER 39.07N 87.26W
05/30/2004 SULLIVAN IN LAW ENFORCEMENT
&&
NIELDLocal storm report, May 30, 8:48 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
848 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 16 S BICKNELL 38.54N 87.31W
05/30/2004 60 MPH KNOX IN AMATEUR RADIO
SPOTTER REPORTS 60 MPH ESTIMATED WINDS NORTH OF
PETERSBURG.
&&
NIELDLocal storm report, May 30, 8:50 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
850 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND GST NOBLESVILLE 40.06N 86.03W
05/30/2004 0 MPH HAMILTON IN AMATEUR RADIO
WIDESPREAD 60 MPH WIND GUSTS REPORTED ACROSS COUNTY.
&&
NIELDLocal storm report, May 30, 8:53 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
853 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0852 PM TORNADO 5 N LAPEL 40.14N 85.85W
05/30/2004 MADISON IN AMATEUR RADIO
TORNADO REPORTED ON THE GROUND IN PERKINSVILLE BY RADIO
WEATHER SPOTTERS.
&&
NIELDLocal storm report, May 30, 9:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
903 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG FRANKTON 40.22N 85.77W
05/30/2004 MADISON IN AMATEUR RADIO
WINDOWS BLOWN OUT OF FIRE STATION IN FRANKTON. REPORTED
BY AMATEUR RADIO.
&&
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:01 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 59 min |
| May 30, 7:10 PM EST | Tornado Warning | IND | Hancock, Marion | 50 min |
| May 30, 7:15 PM EST | Tornado Warning | IND | Parke, Vermillion | 60 min |
| May 30, 7:29 PM EST | Flash Flood Warning | IND | Parke, Vermillion | 5 hr |
| May 30, 7:32 PM EST | Tornado Warning | IND | Carroll, Clinton, Tippecanoe | 58 min |
| May 30, 7:40 PM EST | Severe Thunderstorm Warning | IND | Vigo | 50 min |
| May 30, 7:42 PM EST | Tornado Warning | IND | Vigo | 48 min |
| May 30, 7:44 PM EST | Tornado Warning | IND | Boone, Montgomery | 61 min |
| May 30, 7:51 PM EST | Tornado Warning | IND | Sullivan | 39 min |
| May 30, 7:54 PM EST | Severe Thunderstorm Warning | IND | Knox | 51 min |
| May 30, 7:59 PM EST | Tornado Warning | IND | Clay | 46 min |
| May 30, 8:00 PM EST | Tornado Warning | IND | Hancock | 45 min |
| May 30, 8:04 PM EST | Tornado Warning | IND | Putnam | 41 min |
| May 30, 8:11 PM EST | Tornado Warning | IND | Clinton | 64 min |
| May 30, 8:13 PM EST | Tornado Warning | IND | Madison | 47 min |
| May 30, 8:25 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Hendricks, Marion, Morgan | 50 min |
| May 30, 8:27 PM EST | Tornado Warning | IND | Greene | 33 min |
| May 30, 8:36 PM EST | Flash Flood Warning | IND | Clay, Vigo | 4 hr |
| May 30, 8:39 PM EST | Tornado Warning | IND | Clay, Vigo | 51 min |
| May 30, 8:44 PM EST | Severe Thunderstorm Warning | IND | Daviess, Martin | 31 min |
| May 30, 8:47 PM EST | Severe Thunderstorm Warning | IND | Owen | 28 min |
| May 30, 8:56 PM EST | Severe Thunderstorm Warning | IND | Lawrence, Monroe | 49 min |
| May 30, 8:56 PM EST | Tornado Warning | IND | Delaware, Madison | 34 min |
| May 30, 9:21 PM EST | Flash Flood Warning | IND | Hendricks, Johnson, Marion, Morgan, Owen, Putnam | 5 hr |
| May 30, 9:31 PM EST | Severe Thunderstorm Warning | IND | Randolph | 29 min |
| May 30, 9:37 PM EST | Severe Thunderstorm Warning | IND | Jackson | 38 min |
| May 30, 9:45 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jennings | 45 min |
| May 30, 10:03 PM EST | Severe Thunderstorm Warning | IND | Rush | 42 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.